MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ PANOPTIX TORIC TRIFOCAL IOL; LENS, MULTIFOCAL

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ PANOPTIX TORIC TRIFOCAL IOL; LENS, MULTIFOCAL
Model Number TFNT50
Medical Device Problem Codes Malposition of Device (2616); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Blurred Vision (2137)
Date of Event 03/04/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product has not been returned for analysis.Complaint history records were reviewed.Product history records were reviewed and the documentation indicated the product met release criteria.The root cause has not been identified.There has been 1 other complaint in the reported lot number.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported a lens exchange due to glistenings.Additional information received; the patient complained of reduced and cloudy vision.She describes her vision as "blurry" and "out of focus".She states that her decreased vision is moderately symptomatic.This visual problem is most noticeable when driving, in the mornings, when reading and when watching television.The patient had an lens exchange with a planned anterior vitrectomy due to an open posterior capsule approximately 18 months following the initial surgery.A three piece monofocal iol was implanted in the sulcus.The patient has significant astigmatism and will require prk in the future to resolve the residual refractive error.
 
Additional Manufacturer Narrative
Three photos were provided for this case, 2 for od and 1 for os.The first od photo is unfocused and using low magnification.The second od photo is much better quality and therefore will be the subject of this review.This photo shows a medium-sized optic section directly illuminating the mid-peripheral portion of the iol through a dilated pupil.Within the area of the iol that is illuminated there appears to be multiple diffuse, uniformly scattered refractile particles.It is difficult to determine the etiology of these particles.Refractile particles located on the front or back surface of the iol are typically deposits from the aqueous humor.Particles within the body of the iol are referred to as microvacuoles.Qualified associated products were indicated.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Previously submitted method code 3331 (analysis of production records) reported in error.Previously submitted yag capsulotomy (b)(6) 2020 in relevant tests & lab data reported in error.Product code 2616 was correctly added in product problem code.Additional information provided in d.9 and h.3.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported a lens exchange due to glistenings.Additional information received; the patient complained of reduced and cloudy vision.She describes her vision as "blurry" and "out of focus".She states that her decreased vision is moderately symptomatic.This visual problem is most noticeable when driving, in the mornings, when reading and when watching television.The iol was decentered inferiorly and yag capsulotomy performed.The patient had a lens exchange with a planned anterior vitrectomy due to an open posterior capsule approximately 18 months following the initial surgery.A three piece monofocal iol was implanted in the sulcus.The patient has significant astigmatism and will require prk in the future to resolve the residual refractive.
 
Additional Manufacturer Narrative
The lens was returned inside a small plastic specimen jar with a blue screw top lid.The lens was adhered to the inside of the jar at the top near the lid.The lens has dried solution present.Both haptics have been cut in the distal area and not returned.The optic was torn (appeared cut) into two portions from the six o¿clock position, through the optic center to and through the twelve o¿clock position.The anterior and posterior optic surfaces of both optic portions have lines of cracked damaged from the edge travelling inward.These areas of damage are shaped similar in appearance to an instruments used to grasp the lens.The cut damage through the lens has splintered into the optic material.The optic has multiple scratches.Multiple starburst damage patterns were observed in the lens material, typical of the damage caused by a yttrium aluminium garnet (yag) laser procedure conducted post implantation.Both lens portions were cleaned with lphse to further evaluate.After the removal of the dried solution remnants, the lens was allowed to air and acclimate to room temperature.The lens was re-evaluated microscopically using varying magnification and various lighting conditions on the microscope.One optic portion has the appearance of a cosmetic surface imperfection in one area.The presence of typical glistening artifacts were not observed once the lens acclimated.The complaint history and product history records could not be reviewed because the reporting facility did not provide a lot number or any identification traceable to the manufacturing documentation.The listed associated products are approved for use with this lens model/diopter.The product investigation could not identify a root cause.The explanted lens sample and customer photos were provided.The sample was evaluated.Lens damage, including yag laser damage, was observed.Global medical safety reviewed the customer provided photos a member of global quality customer affairs (gqca) contacted the surgeon to conduct conversations in order to discuss the case and provide information to aid the surgeon's concerns.The investigation findings and photos were discussed as well as the topic of glistenings.Gqca's summation was that based on the complaint record's attached clinical information and investigation photographs reviewed, the likelihood of glistenings within the associated toric iol as reported is inconclusive.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ PANOPTIX TORIC TRIFOCAL IOL
Common Device Name
LENS, MULTIFOCAL
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
MDR Report Key11605652
Report Number1119421-2021-00721
Device Sequence Number19713215
Product Code MFK
UDI-Device Identifier00380652415941
UDI-Public00380652415941
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
P040020
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model NumberTFNT50
Device Catalogue NumberTFNT50.145
Device Lot Number12693993
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/06/2021
Initial Date Received by Manufacturer 03/15/2021
Supplement Date Received by Manufacturer06/14/2021
07/21/2021
08/13/2021
10/05/2021
Initial Report FDA Received Date04/01/2021
Supplement Report FDA Received Date07/09/2021
07/27/2021
09/02/2021
10/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D.; MONARCH III IOL DELIVERY SYSTEM, INJECTOR.; PROVISC OPHTHALMIC VISCOSURGICAL DEVICE.; MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D; MONARCH III IOL DELIVERY SYSTEM, INJECTOR; PROVISC OPHTHALMIC VISCOSURGICAL DEVICE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR